Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 42, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2013, 11:34 AM MST for Coconino County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 11:34 AM MST (18:34 UTC)
- Expired
- Sep 14, 2013, 12:15 PM MST
- In force
- 41 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
027 WUUS55 KFGZ 141834 SVRFGZ AZC005-141915- /O.NEW.KFGZ.SV.W.0042.130914T1834Z-130914T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1134 AM MST SAT SEP 14 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 1215 PM MST * AT 1128 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR METEOR CRATER...OR 17 MILES WEST OF WINSLOW...AND MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1 INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH. && LAT...LON 3509 11077 3488 11078 3494 11111 3511 11107 TIME...MOT...LOC 1834Z 280DEG 13KT 3501 11098 $$ KD
1 follow-up statement
296 WWUS55 KFGZ 141849 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1149 AM MST SAT SEP 14 2013 AZC005-141858- /O.CAN.KFGZ.SV.W.0042.000000T0000Z-130914T1915Z/ COCONINO AZ- 1149 AM MST SAT SEP 14 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM OVER METEOR CRATER WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER...THE STORM WILL STILL PRODUCE SMALL HAIL AND VERY HEAVY RAIN UNTIL ABOUT NOON MST. LAT...LON 3509 11077 3488 11078 3494 11111 3511 11107 TIME...MOT...LOC 1848Z 280DEG 13KT 3500 11092 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:00 AM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 14, 9:00 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 900 AM MST SAT SEP 14 2013 .SYNOPSIS...DRIER AIR WILL SLOWLY FILTER INTO NORTHERN ARIZONA OVER THE NEXT SEVERAL DAYS. EXPECT DECREASING THUNDERSTORM ACTIVITY... CONFINED MAINLY TO THE AFTERNOON AND EVENING HOURS. && .DISCUSSION...A LOW PRESSURE AREA OVER THE GREAT BASIN WILL SLOWLY WEAKEN AND DRIFT TO THE NORTHEAST OVER THE NEXT FEW DAYS. IN ITS WAKE A SOUTHWESTERLY FLOW WILL BRING IN DRIER AIR ACROSS THE REGION. THUNDERSTORM ACTIVITY WILL CONTINUE TO DECREASE ACROSS NORTHERN ARIZONA OVER THE WEEKEND BUT ENOUGH LOW-LEVEL MOISTURE WILL BE PRESENT FOR SOME CONVECTIVE ACTIVITY TODAY AND SUNDAY WITH THE BEST CHANCES ACROSS THE HIGHER TERRAIN AND ALONG THE EASTERN BORDER. MONDAY THROUGH WEDNESDAY...DRIER AIR CONTINUES TO MOVE INTO THE STATE BUT MODELS SUGGEST THAT ENOUGH MOISTURE WILL LINGER FOR A FEW ISOLATED SHOWERS EACH AFTERNOON...MAINLY ACROSS THE HIGHER TERRAIN. HAVE BUMPED UP THE CHANCE OF SHOWERS AND STORMS JUST A BIT TO ACCOUNT FOR THIS LOW END ACTIVITY. FOR THE SECOND HALF OF THE WEEK CONVECTIVE ACTIVITY WILL BECOME SO ISOLATED THAT WE WILL REMOVE THE MENTION OF SHOWERS FROM THE FORECAST EXCEPT FOR THE EXTREME EASTERN PORTIONS AND THE WHITE MOUNTAINS WHERE A SLIGHT CHANCE WILL CONTINUE. BY NEXT WEEKEND...A STRONG PACIFIC TROUGH APPROACHES AND THE FIRST COLD FRONT OF THE SEASON MAY SWEEP ACROSS THE AREA. && .AVIATION...FOR THE 18Z PACKAGE...SCT -SHRA/TSRA WILL DEVELOP OVER THE HIGHER TERRAIN (6500 FEET) FROM THE MOGOLLON RIM NORTH AND EAST TODAY. ISOLD STORMS MAY DEVELOP OVER THE REST OF NORTHERN ARIZONA TODAY. THESE STORMS SHOULD DIMINISH AFTER 01Z. ISOLD MVFR CONDITIONS IN THE HEAVIEST STORMS ARE POSSIBLE. VFR CONDITIONS ELSEWHERE. SKIES BECOME MOSTLY CLEAR AFT 03-04Z TONIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MCCOLLUM/DB AVIATION.......MAS/DJO FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:14 PM MST | Special Weather Statement | FGZ | Apache | 46 min |
| Sep 13, 7:28 PM MST | Special Weather Statement | FGZ | 17 min | |
| Sep 13, 7:45 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 2 hr |
| Sep 13, 8:00 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Sep 14, 12:19 PM MST | Special Weather Statement | FGZ | 11 min | |
| Sep 14, 3:23 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Sep 14, 3:37 PM MST | Areal Flood Advisory | FGZ | Coconino | 113 min |
| Sep 14, 4:12 PM MST | Special Weather Statement | FGZ | 18 min | |
| Sep 14, 4:35 PM MST | Flash Flood Warning | FGZ | Navajo | 115 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.